Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 20, NWS Tucson, AZ

July 3, 2022Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 3, 2022, 5:33 PM MST for Cochise County, Arizona. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2022, 5:33 PM MST (00:33 UTC)
Expired
Jul 3, 2022, 7:30 PM MST
In force
117 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 64 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 560 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
560 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2529 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

813 
WGUS55 KTWC 040033
FFWTWC
AZC003-040230-
/O.NEW.KTWC.FF.W.0020.220704T0033Z-220704T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
533 PM MST Sun Jul 3 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Southwestern Cochise County in southeastern Arizona...

* Until 730 PM MST.

* At 533 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across Southwest Cochise 
  county. An automated rain gage at Hunter Canyon in the Huachuca 
  Mountains recorded 1.85 inches of rain had fallen in the past 
  hour. Flash flooding is ongoing or expected to begin shortly, 
  especially impacting Hunter Canyon Road and Highway 92.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Sierra Vista, Hereford and Coronado National Memorial.

This includes the following streams and drainages...
  San Pedro River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3142 11031 3146 11030 3150 11020 3146 11018
      3134 11020 3134 11025 3137 11028

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CWR
1 follow-up statement
179 
WGUS75 KTWC 040229
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
729 PM MST Sun Jul 3 2022

AZC003-040239-
/O.EXP.KTWC.FF.W.0020.000000T0000Z-220704T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
729 PM MST Sun Jul 3 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MST THIS EVENING FOR 
SOUTHWESTERN COCHISE COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3142 11031 3146 11030 3150 11020 3146 11018
      3134 11020 3134 11025 3137 11028

$$

CWR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 2:00 PM MST, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 3, 2:00 PM MST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
200 PM MST Sun Jul 3 2022

.SYNOPSIS...Scattered showers and thunderstorms are expected through
this evening and again on the 4th of July. Then Tuesday through
Friday the storms should become more isolated and mainly limited to
areas near the Mexico and New Mexico borders with afternoon
temperatures gradually warming. Storm activity should gradually
increase again next weekend.

&&

.DISCUSSION...Storms started developing pretty much on cue late this
morning and the HRRR seems to be doing well with the initial
convection development. If that accuracy holds than the Tucson metro
has a chance of a some showers/storms rolling through later today.

For the 4th of July, we should have a little wave in the flow roll
northward through the area although it may be a bit earlier than
ideal if your looking for maximum affect. Multiple model solutions
continue to suggest an upswing in activity tomorrow afternoon and
evening and a little further west than today which makes sense given
the scenario. Several of the CAM solutions indicate a group of storms
rolling SE to NW through the Tucson metro later in the day tomorrow
for more naturally generated fireworks. We will see!

For Tuesday through Thursday and potentially Friday, we will see a
gradual decrease in storm amount/coverage as the upper trough to the
west lifts up and the upper level high begins trying to consolidate
toward the west. This won't be a shut down but storms will be fewer
and primarily affecting far eastern and southern areas. With this
kind of transition, afternoon temperatures will be on a gradual rise
and at this time appear to peak Saturday around 3 degrees warmer than
average. Ensemble/blend guidance then points to more moisture
gradually returning to the area with temperatures slowly settling
back. That said there is a fair amount of difference in various
operational runs so the transition may not be as smooth as it looks
at this time.

&&

.AVIATION...Valid through 05/00Z.
Through 04/05Z, SCT-BKN clouds at 7k-9k ft AGL and SCT SHRA/TSRA
from a KTUS/KOLS line eastward. Slowly diminishing clouds and
shower/storm activity aft 04/05Z. Erratic SFC wind gusts and outflows
in excess of 40 kts possible with TSRA during the afternoon and
evening hours. Somewhat more widespread showers and Thunderstorms
expected Monday afternoon and evening. Otherwise, SFC wind generally
less than 12 kts, favoring a SLY/SWLY direction during the afternoon
hours and variable in direction at other times. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered showers and thunderstorms into this evening
mainly from a Tucson to Nogales line eastward. Monday we should have
a bit more storm coverage which should also expand to just west of a
Tucson to Nogales line. Storm chances diminish Tuesday into Friday
and become more confined to the New Mexico and Mexico border areas.
Then starting next weekend, storm coverage should be on the increase
again as the upper level high tries to settle into a more typical
monsoon patter, 4-corners area.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Cerniglia
Aviation...Cerniglia
Fire Weather....Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 3, 12:03 PM MST, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1203 PM MST Sun Jul 3 2022

AZZ508-512-031930-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
1203 PM MST Sun Jul 3 2022

...A strong thunderstorm will impact portions of northeastern Cochise
County through 1230 PM MST...

At 1202 PM MST, Doppler radar was tracking a strong thunderstorm over
Chiricahua National Monument, or 23 miles northwest of Rodeo, moving
northwest at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chiricahua National Monument and Paradise.

This includes the following highways...
 Route 181 between mile markers 55 and 64.
 Route 186 between mile markers 351 and 359.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building or vehicle.

&&

LAT...LON 3194 10917 3180 10930 3202 10963 3224 10935
TIME...MOT...LOC 1902Z 135DEG 19KT 3204 10939

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KGD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:52 PM MSTSpecial Weather StatementTWCCochise38 min
Jul 3, 6:18 PM MSTSpecial Weather StatementTWCSanta Cruz42 min
Jul 4, 11:05 AM MSTSpecial Weather StatementTWCCochise40 min
Jul 4, 11:28 AM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 4, 12:48 PM MSTSpecial Weather StatementTWCSanta Cruz42 min
Jul 4, 1:08 PM MSTSpecial Weather StatementTWCCochise52 min
Jul 4, 1:40 PM MSTSpecial Weather StatementTWCCochise65 min
Jul 4, 1:42 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz48 min
Jul 4, 1:53 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCPima37 min
Jul 4, 2:14 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jul 4, 2:21 PM MSTSpecial Weather StatementTWCPima39 min
Jul 4, 2:39 PM MSTSpecial Weather StatementTWCPima51 min
Jul 4, 2:43 PM MSTSpecial Weather StatementTWCSanta Cruz47 min
Jul 4, 3:07 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 4, 3:26 PM MSTAreal Flood AdvisoryTWCPima109 min
Jul 4, 3:42 PM MSTDust Storm AdvisoryTWCPinal63 min
Jul 4, 3:42 PM MSTSpecial Weather StatementTWCGraham48 min
Jul 4, 4:44 PM MSTSpecial Weather StatementTWCSanta Cruz46 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.